Alert archive / New York / Wind Advisories in 2019
Wind Advisory 10, NWS New York, NY
NWS New York, NY issued this wind advisory at Oct 17, 2019, 1:43 PM EDT for 4 counties in Connecticut; 11 counties in New York; 5 counties in New Jersey. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2019, 1:43 PM EDT (17:43 UTC)
- Expired
- Oct 17, 2019, 6:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WWUS71 KOKX 171743 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 143 PM EDT Thu Oct 17 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 172200- /O.CAN.KOKX.HW.W.0002.000000T0000Z-191017T2200Z/ /O.NEW.KOKX.WI.Y.0010.191017T1743Z-191017T2200Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 143 PM EDT Thu Oct 17 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Upton has issued a Wind Advisory, which is in effect until 6 PM EDT this evening. The High Wind Warning has been cancelled. * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Entire Tri-State Area. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
1 follow-up statement
784 WWUS71 KOKX 172143 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 543 PM EDT Thu Oct 17 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 172245- /O.EXP.KOKX.WI.Y.0010.000000T0000Z-191017T2200Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 543 PM EDT Thu Oct 17 2019 ...WIND ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING... Winds and wind gusts have fallen below wind advisory levels and the advisory will be allowed to expire at 600 PM EDT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Oct 17, 11:14 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 17, 11:14 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
1114 AM EDT Thu Oct 17 2019
.SYNOPSIS...
Strengthening low pressure departs to the north today with high
pressure slowly building into the region on Friday remaining
through the weekend. Another frontal system affects the area
Monday night into midweek, followed by high pressure thereafter.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor adjustments were made to temperatures, dewpoints, and wind
gusts. Current gusts are not as high as forecast, so lowered
gusts slightly over the next few hours. Despite lower gusts,
wet soil and full canopy on trees still pose a threat. In
addition, we have not reached peak heating for the day, which
would allow higher gusts from aloft to mix down. Will
reevaluate for next update.
As low pressure continues to lift away to the northeast it will
continue to strengthen, tightening the pressure gradient across the
region. Top of the mixed layer on BUFKIT soundings shows wind gusts
during the afternoon between 40-55 kts. Don't expect winds to gust
this high for the entire day, but peak wind gusts will likely be
in this range.
Today will remain mostly cloudy courtesy of cyclonic flow and cold
advection. With steep low-level lapse rates cannot rule out a
scattered shower, however any additional precip will be light.
The steep low level lapse rates will help mix down higher winds
as well.
Temperatures will be below normal as cooler and drier air filters
in, ranging in the mid 50s to around 60.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
High pressure will slowly build in from the west as the coastal low
moves into the Canadian Maritimes. Winds will begin to diminish
tonight, but still remain breezy with gusts ranging between 25
and 30 mph, with the strongest winds along the coast.
Otherwise it will be partly to mostly cloudy with temperatures
dropping into the 40s overnight.
Sunshine returns on Friday as high pressure over the Ohio Valley
draws closer. It will still be breezy and cool with temperatures
similar to Thursday, in the mid 50s to around 60.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Mainly dry conditions remain with high pressure moving overhead
Friday night into Saturday and offshore Saturday night into
Sunday. Models have trended farther south and east with a low
pressure system for Sunday into Monday. The forecast area will
be on the northern fringe of this possible storm, with slight
chance POPs for showers mainly south of Long Island on Sunday.
High pressure builds down along Northeast coast Sunday night
into Monday with a drier forecast for the region with that low
now farther offshore.
Another low pressure system may impact the area Monday night
into midweek as it approaches from the south and west. This will
likely bring a period of moderate to briefly heavy rain but the
exact timing of this is uncertain. The amount of rain is
uncertain as well. Models have exhibited difference with the
position and timing of this system over the last few days. This
will be a secondary low with the parent low moving from the
Great Lakes into Southeast Canada. Flow will become more
easterly Monday through Tuesday, advecting in more moisture.
High temperatures outlook features below normal highs Saturday,
near to slightly above normal Sunday, several degrees above
normal for Monday and Tuesday with a return to near normal
values on Wednesday.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
***HIGH IMPACT WIND EVENT TODAY***
Strong low pressure over New England today will track slowly NE
today.
VFR is generally expected through the remainder of the TAF
period. There is a low chance that cigs settle around 3000 ft
today, producing periods of MVFR.
Strong winds through 22Z with gusts mainly 35-40 kt, but a few
higher gusts up to 50 kt are possible. Directions mainly
270-290 true. Winds diminish gradually tonight, but remain
strong on Friday. Direction on Friday right around 310 true.
...NY Metro Enhanced Aviation Weather Support...
KJFK TAF Comments: Isolated shower possible. High confidence in
wind forecast. Left of 310.
KLGA TAF Comments: Isolated shower possible. High confidence in
wind forecast. Left of 310.
KEWR TAF Comments: Isolated shower possible. High confidence in
wind forecast. Left of 310.
KTEB TAF Comments: Isolated shower possible. High confidence in
wind forecast. Left of 310.
KHPN TAF Comments: Isolated shower possible. High confidence in
wind forecast. Left of 310.
KISP TAF Comments: Isolated shower possible. High confidence in
wind forecast. Left of 310.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...VFR. NW winds G20-30kt.
.Saturday...VFR.
.Sunday and Monday...Mainly VFR.
&&
.MARINE...
Storm Warning remains in effect for all waters through 6 PM tonight.
Gusts slowly diminish tonight but remain at SCA levels into Friday
as a strong pressure gradient remains present. Winds and seas
diminish Friday night. Still probably some SCA wind gusts on the
ocean for Friday night and some 5 ft seas for eastern ocean as
well early, but otherwise below SCA conditions expected.
Winds and seas remain below SCA Saturday through Sunday night
with high pressure in place. Potential for SCA for the ocean
increases thereafter. A complex frontal system approaches
Monday, with an increased east to southeasterly flow developing.
This will allow waves to build on the ocean to 5 to 8 ft over
the ocean waters Monday into Monday night.
&&
.HYDROLOGY...
No hydrologic impacts are expected.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the
air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 6 PM EDT this evening for CTZ005>012.
NY...High Wind Warning until 6 PM EDT this evening for NYZ067>075-
078>081-176>179.
NJ...High Wind Warning until 6 PM EDT this evening for NJZ002-004-
006-103>108.
MARINE...Storm Warning until 6 PM EDT this evening for ANZ330-335-338-
340-345-350-353-355.
&&
AVIATION...DWHazardous weather outlook, Oct 17, 4:45 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service New York NY 445 AM EDT Thu Oct 17 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-180845- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 445 AM EDT Thu Oct 17 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ330-335-338-340-345-350-353-355-180845- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 445 AM EDT Thu Oct 17 2019 ...STORM WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Oct 17, 9:11 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
911 AM EDT THU OCT 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG GARDEN CITY 40.73N 73.64W
10/16/2019 NASSAU NY TRAINED SPOTTER
TREES SNAPPED OR UPROOTED.
&&
JPLocal storm report, Oct 17, 9:13 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
913 AM EDT THU OCT 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM NON-TSTM WND DMG MONTVALE 41.05N 74.05W
10/16/2019 BERGEN NJ TRAINED SPOTTER
TREE DOWN ON HOUSE WITH DAMAGE. POLICE AND FIRE
DEPARTMENTS REPONDED.
&&
JPLocal storm report, Oct 17, 9:14 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
914 AM EDT THU OCT 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM NON-TSTM WND DMG MONTVALE 41.05N 74.05W
10/16/2019 BERGEN NJ TRAINED SPOTTER
TREE DOWN ON HOUSE WITH DAMAGE ON LEXINGTON LANE.
POLICE AND FIRE DEPARTMENTS REPONDED.
&&
CORRECTED REMARKS
JPLocal storm report, Oct 17, 9:20 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
920 AM EDT THU OCT 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM NON-TSTM WND GST STONY BROOK 40.91N 73.12W
10/17/2019 M83 MPH SUFFOLK NY MESONET
GAUGE IS AT 390 FT
&&
CORRECTED REMARKS
MWLocal storm report, Oct 17, 10:33 AM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1033 AM EDT THU OCT 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM NON-TSTM WND GST BREEZY POINT 40.55N 73.93W
10/16/2019 M76 MPH QUEENS NY WXFLOW
AFTER FURTHER ANALYSIS, OBSERVATIONS WAS DEEMED
INACCURATE.
&&
JPLocal storm report, Oct 17, 12:49 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1249 PM EDT THU OCT 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND DMG MATTITUCK 40.99N 72.53W
10/17/2019 SUFFOLK NY STATE OFFICIAL
TREE DOWN ON THE LONG ISLAND RAILROAD EAST OF
MATTITUCK.
0600 AM NON-TSTM WND DMG SELDEN 40.87N 73.05W
10/17/2019 SUFFOLK NY BROADCAST MEDIA
LARGE TREES DOWN.
0600 AM NON-TSTM WND DMG PORT JEFFERSON STATION 40.92N 73.07W
10/17/2019 SUFFOLK NY BROADCAST MEDIA
LARGE TREES DOWN ACROSS ROADS.
0600 AM NON-TSTM WND DMG CENTER MORICHES 40.80N 72.80W
10/17/2019 SUFFOLK NY BROADCAST MEDIA
LARGE TREE REPORTED DOWN.
0600 AM NON-TSTM WND DMG WESTFIELD 40.65N 74.34W
10/17/2019 UNION NJ BROADCAST MEDIA
SNAPPED TREE BLOCKING SOUTH EUCLID AVE.
0700 AM NON-TSTM WND DMG MASSAPEQUA PARK 40.68N 73.46W
10/17/2019 NASSAU NY SOCIAL MEDIA
PICTURE ON SOCIAL MEDIA SHOWS TREE SNAPPED AND FALLEN
ON FENCE.
0900 AM NON-TSTM WND DMG NEW LONDON 41.35N 72.10W
10/17/2019 NEW LONDON CT BROADCAST MEDIA
*** 1 INJ *** LARGE TREE FELL ON POWER LINES AND
TRAPPED 1 PERSON.
0900 AM NON-TSTM WND DMG HOLBROOK 40.79N 73.07W
10/17/2019 SUFFOLK NY BROADCAST MEDIA
LARGE TREE LIMBS SNAPPED ON HOUSES AND POWER LINES.
0900 AM NON-TSTM WND DMG BRIDGEHAMPTON 40.94N 72.30W
10/17/2019 SUFFOLK NY BROADCAST MEDIA
LARGE TREES DOWN.
0900 AM NON-TSTM WND DMG HARTSDALE 41.03N 73.81W
10/17/2019 WESTCHESTER NY BROADCAST MEDIA
LARGE TREE BRANCHES DOWN
0900 AM NON-TSTM WND DMG LAKE GROVE 40.86N 73.12W
10/17/2019 SUFFOLK NY BROADCAST MEDIA
MULTIPLE TREES UPROOTED.
0900 AM NON-TSTM WND DMG WEST HEMPSTEAD 40.70N 73.65W
10/17/2019 NASSAU NY BROADCAST MEDIA
NUMEROUS TREES AND LARGE BRANCHES DOWN ON POWER LINES
AND HOUSES.
0900 AM NON-TSTM WND DMG TRUMBULL 41.26N 73.21W
10/17/2019 FAIRFIELD CT BROADCAST MEDIA
LARGE TREE DOWN.
0900 AM NON-TSTM WND DMG MEDFORD 40.82N 72.98W
10/17/2019 SUFFOLK NY BROADCAST MEDIA
LARGE TREES DOWN.
0900 AM NON-TSTM WND DMG GLEN ROCK 40.96N 74.13W
10/17/2019 BERGEN NJ SOCIAL MEDIA
LARGE TREES DOWN WITH 2 HOUSES DAMAGED.
1100 AM NON-TSTM WND DMG BRANFORD 41.28N 72.81W
10/17/2019 NEW HAVEN CT TRAINED SPOTTER
TREE UPROOTED NEAR SCHOOL ST AND LEETES ISLAND RD.
SCHOOL ST IS CLOSED WITH POWER LINES IMPACTED AS WELL.
&&
MWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 8:26 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Oct 16, 9:30 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 2 hr |
| Oct 16, 11:30 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 3 hr |
| Oct 17, 12:20 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 2 hr |
| Oct 17, 12:33 AM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 42 min |
| Oct 17, 12:45 AM EDT | High Wind Warning | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 13 hr |
| Oct 16, 8:21 PM EDT | Areal Flood Advisory | OKX | Suffolk | 114 min |
| Oct 16, 9:12 PM EDT | Special Weather Statement | OKX | Suffolk | 93 min |
| Oct 16, 10:37 PM EDT | Special Marine Warning | OKX | 53 min | |
| Oct 16, 10:56 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 49 min |
| Oct 16, 11:39 PM EDT | Special Marine Warning | OKX | 51 min | |
| Oct 17, 12:54 AM EDT | Storm Warning | OKX | 13 hr | |
| Oct 17, 1:36 PM EDT | Gale Warning | OKX | 14 hr | |
| Oct 17, 5:46 PM EDT | Small Craft Advisory | OKX | 19 hr | |
| Oct 16, 10:08 PM EDT | Areal Flood Advisory | OKX | Bergen | 82 min |
Nearby
Wind Advisories in New York, 2019Wind Advisories in New Jersey, 2019Wind Advisories in Connecticut, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.